Document Type : Case report
Nuclear Medicine Research Center, mashhad University of Medical Sciences, Mashhad, Iran
Nuclear Medicine Research Center, Mashhad University of Medical Science
Department of Radiology, Mashhad University of Medical Sciences, Mashhad, Iran
Nuclear Medicine Research Center, Mashhad University of Medical Sciences
Extraosseous accumulation of technetium-99m-methyl diphosphonate (99mTc-MDP) on bone scan is not common. This phenomenon is often attributed to abnormality of calcium metabolism and has been reported in a variety of conditions including metabolic diseases and malignancies.
A five years old boy is presented here, who was admitted to the pediatric emergency suffering from fatigue, respiratory symptoms, weight loss, intermittent fevers, anorexia, nausea and vomiting, edema of legs and abdominal distension for one month. The initial laboratory analysis revealed hypercalcemia. The patient was referred for whole body bone scan with suspicion of malignancy and bone metastasis. The bone scan revealed highly increased radiotracer uptake in both lungs in the perfusion and blood pool phases. Delayed images also showed increased activity in lungs and gastric wall. The skeleton was not seen clearly. Bone marrow aspiration was done and established the diagnosis of ALL. The patient deceased due to respiratory failure 20 days later.
Diffuse lung uptake in this patient was consistent with respiratory failure and poor prognosis. It is reported that bone scan may be useful for assessment of the extent of metastatic calcification and may establish suitable management to prevent organ failure.